Iowa, 2022

Hail in Iowa, June 11, 2022

June 11, 2022 · NWS DMX · 2 events in 1 county or zone

Non severe thunderstorms were ongoing on the morning of June 11th. Spotty showers continued through the day but for the most part the morning activity cleared out and instability increased into the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Non severe thunderstorms were ongoing on the morning of June 11th. Spotty showers continued through the day but for the most part the morning activity cleared out and instability increased into the afternoon. Storms strengthened in the late afternoon across Nebraska and into central and southern Iowa. Thanks to lingering cloud cover, a cap put a damper on more robust storm development, however one storm in Greene county was able to quickly strengthen and produce large hail over 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 1:21 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 11, 1:21 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
221 PM CDT Sat Jun 11 2022

.DISCUSSION.../Tonight through Saturday/
Issued at 215 PM CDT Sat Jun 11 2022

Take Home Points:

*Strong/severe storms possible SW through the evening
*Additional storm chances Sunday overnight, north
*First HOT/HUMID conditions early work week

Discussion:

Today/Tonight...

The region remains underneath semi-active NW flow with broad
Northern Rockies ridging and Great Lakes troughing. An area of
showers and weak convection driven by strong theta-e advection moved
through portions of the state this morning, mainly providing light
precipitation and occasional lightning. Lingering cloud cover
remained over large portions of the NE half to two thirds of the
state into the early afternoon, with additional light rain/showers
moving across similar areas from this morning as a weak shortwave
traverses.

The main concern in the short term remains the increasing
potential/likelihood for strong to severe storms this afternoon
through the evening across SW Iowa, mainly in the 3pm through 10pm
window. The ongoing theta-e advection has lifted a warm and humid
air mass into the state with low 70s dew points in place over
much of SW Iowa. Coupled with mostly clear skies in the same
region, MLCAPE values remain on pace to approach and/or eclipse
2000 J/kg mid-late this afternoon. Hodographs and anticipated
storm motions also continue to suggest a robust potential for
supercellular storm formation. Factors favoring supercells include
a high degree of hodograph streamwiseness in the low levels for
storms following both mean wind and right mover motions, effective
bulk shear 40 to 50+ kts, and aforementioned MLCAPE values.

A decent EML/cap in place over the region will have largely eroded
by late afternoon, awaiting nudges to trigger storms. Ongoing
weak-moderate theta-e advection in/around areas along/ahead of a
weak front sagging into E Nebraska will be prime for initial storm
development, then moving SE off the front. With the weakened cap,
upscale storm growth is expected after initial isolated
supercellular potential.

Storm type/evolution will tend to dictate the primary severe threat,
with initial isolated supercellular convection lending towards large
hail and a potential tornado or two. Tornado potential will become
more limited the further NE you move with LCLs and MLCAPE values
becoming more unfavorable. Another limiting factor is relatively
weak forecast flow profiles and SRH values in the lowest 1km. With
expectation for storms to grow upscale through the event/MCS
development likely, primary severe threats will transition toward
damaging winds and isolated hail. The transition to MCS may not
occur until storms slide into Missouri.

All of that said, some initial/ongoing convection in SE
Nebraska/NW Missouri that has not been handled by CAMs, may muddle
the situation a bit and will warrant watching.

Sunday though Tuesday...

Our stretch of relatively cool/seasonable weather will come to an
end rather abruptly with Norther Rockies ridging moves into the
Plains and brings with it robust 850mb/mid-level temperatures in the
mid to upper 20s deg C. As that occurs, there will be a shortwave
topping the ridge and is expected to trigger strong/severe storms
over the Dakotas and grow upscale into an MCS. Majority of models
carry the MCS path across C/S Minnesota, but not exclusively.
Dependent on its evolution, areas of N/NE may be affected,
including potential for some gusty/strong winds.

Moving to the heat... Suffice it to say it is going to be HOT and on
the HUMID side Monday and Tuesday. The first real uncomfortable heat
of the season for most. There is some lingering uncertainty as to
just how hot we can achieve, but ensembles and model certainty tools
suggest that mid 90s  Monday and Tuesday remain reasonable forecast
values at this time for much of the C/SW Iowa Monday and nearly
statewide Tuesday. On Monday, the limitation may be how long morning
cloud cover lingers, delaying the start to strong surface heating
and mixing. The areas most likely to see forecast values too warm
Monday would be over the NE half. While cooler 850mb temps begin to
advect in Tuesday clearer skies and deeper mixing depths will help
offset.

Wednesday through rest of forecast...

Temperatures moderate some as large scale flow turns more zonal,
yielding highs primarily in the 80s. Additional storm chances remain
Tuesday night/Wednesday morning with an anticipated boundary across
the area. Strong/severe chances appear low at the moment, but will
be explored in more detail in coming forecast cycles. Additional
push of heat looks to move in next weekend as well. Welcome to
summer!

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1233 PM CDT Sat Jun 11 2022

Aviation impacts and uncertainty revolve primarily around
convection/storm areal coverage and timing. Fortunately, majority
of impactful convection is anticipated to be SW of TAF sites.
There may be some scattered storms in the evening/overnight that
may affect TAF sites, but limited confidence has resulted in
vicinity mentions and an attempt to limited temporal coverage.
Otherwise, MVFR ceiling development may be possible over KMCW/KALO
through the overnight hours as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Jun 11, 12:42 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
142 PM CDT Sat Jun 11 2022

IAZ033-034-044>046-057>059-070>073-081>084-092>095-121100-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-
Decatur-Wayne-
142 PM CDT Sat Jun 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected from late this afternoon
through this evening, and possibly lingering overnight. Some of
the storms could be severe through this evening, with large hail
the primary threat but strong winds and a few tornadoes also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may linger into Sunday morning
before dissipating. Additional thunderstorms will be possible late
Sunday night into Monday morning, with a low threat of severe
weather during that time frame, mainly in the form of strong
winds.

Hot and breezy weather will set in on Monday through Tuesday, with
heat index values exceeding 90 degrees and approaching 100 degrees
in some areas each afternoon and evening.

Thunderstorm chances will return to the region from Tuesday night
through Wednesday. Any risk of severe weather during this time
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085-
086-096-097-121100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose-Davis-
142 PM CDT Sat Jun 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Widely scattered thunderstorms are expected later today into
tonight. A few storms could be strong with hail and gusty winds,
but overall the threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may linger into Sunday morning
before dissipating. Additional thunderstorms will be possible late
Sunday night into Monday morning, with a low threat of severe
weather during that time frame, mainly in the form of strong
winds.

Hot and breezy weather will set in on Monday through Tuesday, with
heat index values exceeding 90 degrees and approaching 100 degrees
in a few areas each afternoon and evening.

Thunderstorm chances will return to the region from Tuesday night
through Wednesday. Any risk of severe weather during this time
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Lee

The radar

The Des Moines radar (KDMX), 64 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greene

When
June 11, 3:55 PM CST
Where
Greene County, 1.02 mi E of Hope
Measured
2.5 in hail
Reported by
Public
Coordinates
42.200, -94.180

Delayed report of two to three inch hail. Time estimated by radar.

Hail, Greene

When
June 11, 4:00 PM CST
Where
Greene County, 1.68 mi ESE of Hope
Measured
1 in hail
Reported by
Public
Coordinates
42.190, -94.170

Quarter sized hail falling at time of report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033190, 1033191.